Our blog

Should You Carry Naloxone to Treat Opioid Overdoses

Posted on 14 Jul 2018
Leave a comment

The US Surgeon General has recommended you carry naloxone (brand names Narcan and Evzio) if you, or someone you are in contact with frequently, has an opioid addiction.

The reason is the drug can reverse the effects of an opioid overdose. Much like having AEDs readily available in the event of a cardiac arrest, having Narcan on hand can reverse the possibility of a death by overdose. Thousands of people have been saved over the years since it was introduced – some more than once.

While naloxone is highly effective as evidenced by hundreds of videos on YouTube showing overdose victims being revived with a single dose and walking off scene with paramedics or police officers, citizens should be aware there is usually more to the story once the overdose victim has been revived.

IMMEDIATE WITHDRAWAL

The big question is – what happens after the overdose victim wakes up? An addict who awakens after someone uses naloxone on them is immediately in withdrawal. The opioid receptors in their brain are blocked. They feel sick, probably crave a fix, and may sometimes be combative.

Stories have circulated of addicts fleeing their rescuers immediately to find more drugs to try and counteract the effects of naloxone. The sad truth is the naloxone takes them from feeling the euphoric effects of the drug to the harsh world of reality – very quickly.

Many times an addict is revived only to be jailed and go through detox in a jail cell. Some awaken in hospital rooms and are then released without a plan for treatment because many urban areas face a lack of treatment options for addicts. Placing Narcan in the hands of every citizen who is likely to come into contact with someone who might overdose also puts them at risk of dealing with an addict who may be less than grateful for the assist.

It is imperative everyone who decides to carry it should also be aware of the possible situations they may find themselves in, how to handle those situations, and understand they shouldn’t take it personally if the person they just saved ends up needing to be saved again the next month, next week, next day, or later the same day.

WHO ALREADY CARRIES NALOXONE?

Traditionally, naloxone is a treatment administered by EMS persons who have been trained to handle just about any situation which may come their way. They understand the dangers involved in coming upon someone who may have powdered opiates on their person which, if inhaled, can lead to the rescuer facing a physical “high” or even an overdose themselves.

They also know how to handle a combative patient and have the means to administer additional sedatives to make the victim easier to handle. If a law enforcement officer uses naloxone, they also have special training to handle someone who is combative. The decision to put yourself in this sort of situation should not be taken lightly.

Bystander involvement could be greatly beneficial, but everyone should be informed and trained on what to expect if they choose to use naloxone.

KEEPING YOURSELF SAFE

According to EMS personnel interviewed, should you come upon someone who has overdosed, the first thing you should do is call 911 from a safe distance and keep the dispatcher on the phone with you as you proceed. Assess the situation. If you are in a safe situation and have naloxone available, you can administer it according to the directions and then stand back. Make sure you give yourself an exit should you need it.

If the naloxone does not awaken the patient, it is possible they have gone into sudden cardiac arrest. At that point you should begin CPR and retrieve an AED if it is available and follow directions from the 911 operator.

Any time you can save a life it’s a good thing. Learning CPR and how to use an AED in case of sudden cardiac arrest, learning how to control life-threatening bleeding in case of trauma, a working knowledge of basic first aid, and understanding how to reverse an opioid overdose are all worthwhile life skills. Taking on the responsibility to assist in any of these scenarios has value and should be entered into with full understanding of the likely outcome.

Testimonials

Manually click the next dot at the bottom of the quote to advance another testimonial.

Click here to read even more testimonials